Regularized tyler's scatter estimator: Existence, uniqueness, and algorithms

Ying Sun, Prabhu Babu, Daniel P. Palomar

Research output: Contribution to journalArticlepeer-review

30 Scopus citations

Abstract

This paper considers the regularized Tyler's scatter estimator for elliptical distributions, which has received considerable attention recently. Various types of shrinkage Tyler's estimators have been proposed in the literature and proved work effectively in the 'large p small n' scenario. Nevertheless, the existence and uniqueness properties of the estimators are not thoroughly studied, and in certain cases the algorithms may fail to converge. In this work, we provide a general result that analyzes the sufficient condition for the existence of a family of shrinkage Tyler's estimators, which quantitatively shows that regularization indeed reduces the number of required samples for estimation and the convergence of the algorithms for the estimators. For two specific shrinkage Tyler's estimators, we also proved that the condition is necessary and the estimator is unique. Finally, we show that the two estimators are actually equivalent. Numerical algorithms are also derived based on the majorization-minimization framework, under which the convergence is analyzed systematically.

Original languageEnglish (US)
Article number6879466
Pages (from-to)5143-5156
Number of pages14
JournalIEEE Transactions on Signal Processing
Volume62
Issue number19
DOIs
StatePublished - Oct 1 2014

All Science Journal Classification (ASJC) codes

  • Signal Processing
  • Electrical and Electronic Engineering

Cite this